MAUDE Adverse Event Report: PENUMBRA, INC. APOLLO WAND; GWG

PENUMBRA, INC. APOLLO WAND; GWG
Catalog Number AP7
Medical Device Problem Codes Complete Blockage (1094); Device Operational Issue (2914)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/03/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: there was no visible damage to either of the wands.The wand hypotube was fractured by the penumbra investigator for further evaluation, and there were no large occlusions observed.Conclusions: evaluation of the returned devices revealed that the nitinol wire inside the first wand was out of specification, and located too far distal in the hypotube.The root cause of this failure could not be determined.Further evaluation could not confirm that the second wand was clogged as was reported in the complaint.The wand was coupled to a demonstration apollo unit and functioned as intended.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00268.
 
Event or Problem Description
The patient was undergoing a microneurosurgery procedure using an apollo wand (wand).During the procedure, the physician removed the wand from the patient in order to make adjustments to his endoscope.After the technician placed the wand on the sterile mayo stand, it was noticed that the wire inside the wand's shaft was protruding out.Therefore, the physician continued the procedure using a new wand; however, this new wand became clogged and stopped functioning.The physician was unable to clear the clog in the wand because the clots were extremely hard.Therefore, the wand was removed and the procedure was completed using a new wand.After the procedure, the patient was taken to the intensive care unit where she was hypotensive and not saturating well.This was not an adverse effect to the patient as a result of the procedure because the patient was very sick even before the procedure.
 
Additional Manufacturer Narrative
Please note that the initial mfr.Report indicated that the nitinol wire inside the first wand was out of specification.However, evaluation of the device revealed that it was not.Therefore, please see below for updates made to the device investigation conclusions: conclusions: evaluation of the returned devices revealed that the nitinol wire inside the first wand was not protruding out of the distal tip of the hypotube.Further evaluation revealed the second wand was not occluded.Both wands were coupled to a demonstration apollo unit and functioned as intended.

Brand Name
APOLLO WAND
Common Device Name
GWG
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5477557
Report Number3005168196-2016-00269
Device Sequence Number10824975
Product Code GWG
UDI-Device Identifier00814548013596
UDI-Public00814548013596
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K132931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/01/2016
Device Catalogue NumberAP7
Device Lot NumberF66256
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/03/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/03/2016
Supplement Report FDA Received Date03/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR